Managing Treatment-related Peripheral Neuropathy in Patients with Multiple Myeloma

Managing Treatment-related Peripheral Neuropathy in Patients with Multiple Myeloma
Managing Treatment-related Peripheral Neuropathy in Patients with Multiple Myeloma

Abstract: Peripheral neuropathy is one of the most important complications of multiple myeloma treatment. Neurological damage can be observed at the onset of the disease, due to the effect of monoclonal protein or radicular compression, but more often is treatment related. Vinca alkaloids in the past era, and more recently, thalidomide and bortezomib are mainly responsible. Degeneration of dorsal root ganglion is common, prevalently related to angiogenesis inhibition and cytokine modulation in the case of thalidomide and inhibition of the ubiquitin proteasome system in the case of bortezomib. Sensory neuropathy and neuropathic pain are more common; motor neuropathy and autonomic damage are less frequently observed. Neurotoxicity often affects patient's quality of life and requires dose modification or withdrawal of therapy, with a possible effect on the overall response. A prompt recognition of predisposing factors (such as diabetes mellitus, alcohol abuse, vitamin deficiencies, or viral infections) and appearance of signs and symptoms, through a periodic neurological assessment with appropriate scales, is extremely important. Effective management of treatment at the emergence of peripheral neuropathy can minimize the incidence and severity of this complication and preserve therapeutic efficacy. Dose adjustment could be necessary during treatment; moreover, gabapentin or pregabalin, tricyclic antidepressants, serotonin and norepinephrine reuptake inhibitors, carbamazepine, and opioid-type analgesics are suggested according to the pain severity. Some authors reported that patients who develop peripheral neuropathy during their multiple myeloma treatments presented a particular gene expression profile; therefore, future studies could be helpful for a better understanding of possible biological pathways underlying neurotoxicity.


Keywords: neurotoxicity, thalidomide-induced peripheral neuropathy, bortezomib-induced peripheral neuropathy 

INTRODUCTION

Over the past decade, new treatment options, such as the proteasome inhibitor (PI) bortezomib and the immunomodulatory drugs (IMiDs) thalidomide and lenalidomide, have dramatically changed the outcome of multiple myeloma (MM) patients, improving response and long-term survival. These new drugs are now the milestones of MM treatment regimens, for either newly diagnosed or relapsed/refractory patients. However, these compounds are not free from side effects. Treatment-related peripheral neuropathy (PN), defined as damage, inflammation, or degeneration of the peripheral nerves, is an important complication observed in MM patients, which often leads to reduction or withdrawal of therapy, with an impact on efficacy and response to treatment and a significant effect on patient's quality of life.

This review focuses on the clinical signs and symptoms, diagnosis, and risk factors of PN, particularly dealing with the incidence, mechanisms, and management of thalidomide-induced peripheral neuropathy (TiPN) and bortezomib-induced peripheral neuropathy (BiPN).

SIGNS AND SYMPTOMS

Patients prevalently describe numbness/tingling in hands and feet, burning pain, altered sensitivity to touch and heat, muscle weakness, skin or nail changes, and/or lack of coordination. In fact, sensory neuropathy and neuropathic pain are more common; therefore, hyperesthesia, hypoesthesia, and paresthesia are very often referred, usually in a distal stocking-and-glove distribution over the hands and feet, frequently associated with altered heat and cold sensation. Additionally, sensory PN can lead to areflexia and loss of proprioception. Symptoms or signs of motor and/or autonomic nervous system damage can also emerge, even if less frequently. Motor symptoms prevalently occur in the case of a severe sensory PN causing muscle cramps, muscle atrophy, or loss of strength in distal muscles. Rarely, orthostatic hypotension, bradycardia, constipation, or impotence can occur as signs of autonomic damage.1–6 

Page 1 of 7
Loading links....
You must be a registered member of ONA to post a comment.

Sign Up for Free e-newsletters

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Genitourinary Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Rare Cancers Regimens
Skin Cancer Regimens Drugs